Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, June 29, 2024

June 29, 2024 · NWS OUN · 5 events in 2 counties and zones

Scattered thunderstorms developed near a surface front across northern Oklahoma during the early evening of the 29th. Sufficient deep-layer wind shear and instability promoted an environment capable of transiently organized thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed near a surface front across northern Oklahoma during the early evening of the 29th. Sufficient deep-layer wind shear and instability promoted an environment capable of transiently organized thunderstorms. A few such storms developed across north-central Oklahoma, producing reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 29, 3:33 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 29, 3:33 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
433 PM CDT Sat Jun 29 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 246 PM CDT Sat Jun 29 2024

As of 9AM this morning, the surface analysis showed a weak
surface low over the TX panhandle with a stationary front
extending across northwest Oklahoma and a reinforcing cold front
from north-central to southwest Kansas. The stationary front has
moved very slowly into northern Oklahoma this afternoon. The 2PM
analysis now places the stationary front from near Arnett to
Medford, and this boundary will be the focal zone for thunderstorm
development later this afternoon and evening. Strong to damaging
wind gusts (60 to 70 mph) with storm downbursts along with some
hail (though a lesser concern) possible. Abundant moisture content
present and well-above average PWAT values will allow for efficient
and heavy rainfall. Depending on how long storms linger over a
particular area, locally-heavy rainfall could pose a flash- flood
risk.

Storm chances continue overnight, especially across northern
Oklahoma, to account for remnant activity exiting the high plains
(though this is looking less likely as the afternoon wears on).

Momentum from the reinforcing cold front, along cold pools resulting
from thunderstorms, should push the stationary boundary towards
central oklahoma very gradually this evening into tonight. This
boundary lingers near, or within reach of the I-40 corridor
tomorrow and thunderstorm redevelopment is possible along this
boundary on Sunday afternoon and evening. Storm activity should be
diurnally- driven, and thus, dissipate by tomorrow evening.
Strong wind gusts, locally heavy rainfall are the main concerns
with any storms that develop on Sunday.

Many areas along/north of I-40 will see a brief reprieve from the
heat tomorrow. High temperatures for far northern Oklahoma could
only rise into the low/mid-80's with upper 80's and low 90's
across central Oklahoma. With low to medium confidence (30-50%) of
heat index values reaching 105 deg F in southern counties, an
advisory was not issued.

Thompson

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 246 PM CDT Sat Jun 29 2024

The ridge remains centered over the southern plains into next
week with well-above average temperatures (both max/min) through
at least Thursday. A northern stream trough reaches the Pacific
northwest on Sunday and advances steadily across southern Canada
and the northern CONUS. The associated cold front potentially
moves into Oklahoma mid-week, but may only bring somewhat lower
temperatures to northwest Oklahoma on Wednesday. Rain/storm
chances return for a portion of NW/N Oklahoma late Tuesday with
with low POPs continuing over northern OK on Wednesday to account
for the stalled front scenario. Unfortunately, the heat will
return on Monday and persist through Thursday with heat advisory
criteria likely being met daily for some areas.

The upper ridge is prog'd to shift over the southeastern CONUS end
of next week with potentially several northern stream shortwaves
pushing a cold front into the area Thursday night or Friday, along
with a return of rain chances. High temperatures on Friday and
potentially next Saturday appear to be about 10 degrees less than
Thursday - even for our southern counties.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 430 PM CDT Sat Jun 29 2024

VFR/MVFR ceilings expected this TAF period. A boundary currently
across parts of northern OK is expected to shift southward tonight
into Sunday although some question in how far south with current
thoughts of it being near I-40 Sunday afternoon. This boundary
will be the focus for storm development this evening and then
again Sunday afternoon. Strong variable wind gusts will be
possible near any of the storms. Additional storms could move
into parts of northern OK early Sunday as well. Winds north of the
boundary will be from the NE with winds south of the boundary
from the S and SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  91  75  98 /  30  30  10  10
Hobart OK         78  97  78 101 /  20  20  10   0
Wichita Falls TX  81  99  79 102 /  10  10   0   0
Gage OK           69  86  73 100 /  50  30  10   0
Ponca City OK     70  82  71  97 /  70  40  10  10
Durant OK         80  97  76  97 /  10  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ004>006-009>011-
     014>017-021-022-033>037.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ007-
     008-012-013-018>020-023>032-038>048-050>052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ083>085-087-088.

     Excessive Heat Warning until 9 PM CDT this evening for TXZ086-
     089-090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...25
Hazardous weather outlook, Jun 29, 1:45 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
245 PM CDT Sat Jun 29 2024

OKZ004>048-050>052-TXZ083>090-301945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
245 PM CDT Sat Jun 29 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions continue this afternoon with heat index
values rising to near 113 degrees across central and eastern
Oklahoma. Elsewhere, heat index values of 105 to 110 are
possible.

.Thunderstorms...
There is a marginal risk of thunderstorms late this afternoon into
early Sunday morning across northern and central Oklahoma, mainly
near and north of a line from Elk City to Oklahoma City to
Cromwell. Strong to severe wind gusts of 60 to 70 mph, locally
heavy rainfall, and hail up to the size of golf balls are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heat...
Hot weather will continue across north Texas and southern Oklahoma
for the next few days. While temperatures across northern and
central Oklahoma may not be as hot on Sunday, the heat will return
to these areas on Monday and continue into the week.

.Thunderstorms...
The chance of thunderstorms will continue Sunday as a cold front
remains across the area. There are low chances of storms across
northern Oklahoma Tuesday night through Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 29, 4:24 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Norman OK
524 PM CDT Sat Jun 29 2024

OKZ007-012-292300-
Garfield OK-Grant OK-
524 PM CDT Sat Jun 29 2024

...A strong thunderstorm will impact portions of southeastern Grant
and northeastern Garfield Counties through 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Garber. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garber and Hunter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 9762 3649 9746 3642 9746 3636 9762
      3650 9776
TIME...MOT...LOC 2223Z 231DEG 1KT 3648 9763

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JT
Special weather statement, Jun 29, 4:35 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
535 PM CDT Sat Jun 29 2024

OKZ018-019-292300-
Kingfisher OK-Logan OK-
535 PM CDT Sat Jun 29 2024

...A strong thunderstorm will impact portions of northeastern
Kingfisher and west central Logan Counties through 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Crescent, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 9770 3594 9790 3613 9781 3600 9752
TIME...MOT...LOC 2235Z 209DEG 7KT 3593 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JT
Special weather statement, Jun 29, 4:42 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
542 PM CDT Sat Jun 29 2024

OKZ011-012-017-018-292315-
Major OK-Garfield OK-Kingfisher OK-Blaine OK-
542 PM CDT Sat Jun 29 2024

...A cluster of strong thunderstorms will impact portions of
northwestern Kingfisher, northern Blaine, southwestern Garfield and
southeastern Major Counties through 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Longdale, and a storm near Hitchock, moving north
at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairview, Okeene, Longdale, Hitchcock, Loyal, Isabella, Homestead,
Southard, and Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9814 3594 9838 3602 9858 3629 9854
      3618 9798
TIME...MOT...LOC 2241Z 196DEG 6KT 3610 9845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Jun 29, 4:53 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
553 PM CDT Sat Jun 29 2024

OKZ012-292315-
Garfield OK-
553 PM CDT Sat Jun 29 2024

...Strong thunderstorms will impact portions of central Garfield
County through 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking strong thunderstorms near
Enid and Breckenridge. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Breckenridge, Fairmont, and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3631 9773 3639 9794 3655 9787 3642 9759
TIME...MOT...LOC 2252Z 213DEG 2KT 3641 9781

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JT

The radar

The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 29, 5:05 PM CST
Where
Garfield County, 2.79 mi SE of Breckinridge
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.412, -97.694

Breckinridge (BREC) Mesonet observation.

Hail, Kay

When
June 29, 5:52 PM CST
Where
Kay County, 2.69 mi SW of Tonkawa
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.652, -97.343

Hail, Kay

When
June 29, 6:08 PM CST
Where
Kay County, 1.05 mi NW of Tonkawa
Measured
2 in hail
Reported by
Public
Coordinates
36.692, -97.322

Social media image.

Hail, Kay

When
June 29, 6:10 PM CST
Where
Kay County, Tonkawa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.680, -97.310

Thunderstorm Wind, Kay

When
June 29, 6:25 PM CST
Where
Kay County, 3.45 mi SSE of Blackwell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.754, -97.254

Blackwell (BLAC) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192541, 1192544, 1192548, 1192549, 1192553.